Alabama, 2015Damaging Winds in Alabama, August 22, 2015
August 22, 2015 · NWS HUN · 3 events in 1 county or zone
A weak mid level trough moved across northwest Alabama, with a couple of strong to severe storms occurring in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak mid level trough moved across northwest Alabama, with a couple of strong to severe storms occurring in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 22, 1:45 PM CST, 40 minutes earlier.
Area forecast discussion, Aug 22, 1:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 PM CDT SAT AUG 22 2015
.DISCUSSION...
LATEST WATER VAPOR IMAGERY IS SHOWING AN UPPER SHORTWAVE MOVING INTO
WESTERN ARKANSAS AS WELL AS WEAK RIDGING OVER THE NE GULF OF MEXICO
HELPING TO KEEP THE STREAM OF MOIST SOUTHERLY FLOW OVER THE AREA. AS
WELL...A CONVECTIVE COMPLEX IS MOVING E-SE ALONG THE PREVIOUSLY
MENTIONED WAVE. WITH SOME CLEARING THAT OCCURRED EARLIER
TODAY...INSTABILITY HAS INCREASED (SFC BASED AND MUCAPE IS AROUND 2-
3K J/KG) AND SHOWERS AND ISOLATED THUNDERSTORMS ARE STARTING TO
DEVELOP ACROSS THE CWA. THINKING IS THAT AS THE WAVE GETS CLOSER TO
THE AREA ALONG WITH THE HIGHER INSTABILITIES AND 20-25KT OF 0-1KM
SHEAR....SOME STORMS ARE GOING TO BE STRONG WITH THE CHANCE ONE OR
TWO GO SEVERE. SHORT TERM GUIDANCE IS REALLY STRUGGLING ON TO HANDLE
THE DECAYING MCS AND THE INTERACTION OF THE WAVE WITH SURFACE
BOUNDARIES. THERE IS A CHANCE THAT THE MAIN LIFT WILL NOT GET HERE
IN TIME TONIGHT TO REALIZE THE ENHANCED INSTABILITY/SHEAR AND JUST
GET SOME SCATTERED SHOWERS/ISOLATED THUNDERSTORMS OUT OF IT. ANY
STRONG STORMS WILL LIKELY PRODUCE HEAVY RAINFALL AND FREQUENT
LIGHTNING AS WELL AS STRONG WINDS.
THERE PROBABLY WILL BE A BREAK OVERNIGHT IN THE RAINFALL AS THE
PREVIOUSLY MENTIONED PRECIP COMES TO AN END. WINDS START TO SHIFT TO
THE NW SUNDAY MORNING BEHIND WHAT LOOKS TO BE A PRE-FRONTAL TROUGH
OF SOME SORT WHICH COULD USHER IN SOME SLIGHTLY DRIER AIR AHEAD OF
THE MAIN FRONT. HOWEVER...THINKING IS THAT THERE IS STILL ENOUGH
MOISTURE REMAINING AND SUFFICIENT LIFT TO WARRANT KEEPING SCATTERED
SHOWERS/THUNDERSTORMS IN THE FORECAST. THE TRUE COLD FRONT WILL MOVE
THROUGH BY 6-12Z MONDAY WITH JUST A SLIGHT CHANCE OF
SHOWERS/THUNDERSTORMS ALONG IT MONDAY MORNING AS THE FRONT WEAKENS
SIGNIFICANTLY BEFORE IT GETS TO THE LOCAL AREA.
ONE OF THE BIG FORECAST QUESTIONS WILL BE CLOUD COVER FOR SUNDAY AND
MONDAY AS THIS WILL IMPACT TEMPERATURES. AT THIS POINT...WITH THE
WAVES MOVING ALONG THE BASE OF THE TROUGH AND PLENTY OF MOISTURE
REMAINING...WILL STICK WITH A PARTLY/MOSTLY CLOUDY FORECAST THROUGH
MONDAY. THIS SHOULD ALSO HELP LIMIT ANY STRONG TO SEVERE
THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. ONCE THE FRONT GOES
THROUGH...MUCH DRIER AND COOLER AIR WILL FILTER IN AND SKIES SHOULD
QUICKLY CLEAR OUT. THEREFORE WENT SLIGHTLY WARMER THAN GUIDANCE WITH
HIGHS IN THE UPPER 80S SUN AND MID 80S ON MONDAY. LOWS TONIGHT AND
SUNDAY WILL BE THE WARMEST OF THE WEEK...UPPER 60S TO AROUND 70.
AFTER MONDAY...THE FORECAST LOOKS PRETTY SPECTACULAR AND FALL-LIKE
FOR THE REST OF THE WEEK. DEEP UPPER RIDING DEVELOPS OVER THE WEST
ON TUESDAY AND SLOWLY PUSHES ITS WAY EAST WITH SURFACE HIGH PRESSURE
SETTLING OVER MUCH OF THE EASTERN UNITED STATES WITH NO RAIN
EXPECTED. THIS WILL KEEP A DRY AND COOL NORTHWEST FLOW THROUGH THE
END OF THE WEEK. HIGHS WILL BE IN THE LOWER 80S AND RISE TO THE MID
80S BY THE END OF THE WORK WEEK. LOWS WILL DROP INTO THE UPPER 50S
FOR NORTHERN LOCATIONS AND LOWER 60S ELSEWHERE AND RISE INTO THE MID
60S BY FRIDAY.
LN
&&
.AVIATION...
/ISSUED 1245 PM CDT SAT AUG 22 2015/
FOR 18Z TAFS...
SHOWERS AND A FEW THUNDERSTORMS WILL GRADUALLY INCREASE IN COVERAGE
THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL SYSTEM APPROACHES
FROM THE WEST. IN TAFS...HAVE CONTINUED VCTS INTO THE EVENING FOR
BOTH KMSL/KHSV. HAVE TEMPO VIS/CIG REDUCTIONS TO MVFR IN THE LATE
AFTERNOON/EARLY EVENING...COINCIDING WITH THE MOST INSTABILITY AND
CHANCES FOR STORMS. ANOTHER DISTURBANCES SHOULD BRING MORE RA/TSRA
DURING THE OVERNIGHT. A COLD FRONT PUSHING IN FROM THE NW SHOULD
BRING A WIND SHIFT TO THE WEST SUN AM...WITH SHOWER ACTIVITY ENDING
LATE IN THE TAF PERIOD.
RSB
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 70 89 70 86 / 30 40 20 10
SHOALS 70 88 70 85 / 30 40 20 10
VINEMONT 69 86 69 84 / 30 40 20 20
FAYETTEVILLE 68 85 68 82 / 30 40 20 10
ALBERTVILLE 70 86 69 85 / 30 40 20 20
FORT PAYNE 68 85 68 84 / 30 40 20 20
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 22, 1:10 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT AUG 22 2015
ALZ001>010-016-TNZ076-096-097-231100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
210 PM CDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS WILL AFFECT THE TENNESSEE VALLEY THROUGH
THE EVENING...AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE REGION.
THE MAIN THREATS WITH THIS ACTIVITY WILL BE GUSTY WINDS...
LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THERE IS A CHANCE OF THUNDERSTORMS DURING SUNDAY...AS A COLD
FRONT MOVES SOUTHEASTWARD ACROSS THE AREA. SHOWER AND
THUNDERSTORM ACTIVITY WILL END EARLY MONDAY...AS THE FRONT EXITS
TO THE SOUTHEAST.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
RSB
In the hours before
Special weather statement, Aug 22, 2:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT SAT AUG 22 2015
ALZ001-002-004-222100-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
315 PM CDT SAT AUG 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 400 PM
CDT...
AT 315 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF KILLEN...OR 14 MILES EAST OF FLORENCE...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...ANDERSON...OLIVER...RED BANK...ELGIN...CENTER STAR...
WHITEHEAD AND KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3497 8721 3481 8722 3478 8728 3476 8726
3468 8745 3483 8754 3497 8726
TIME...MOT...LOC 2015Z 242DEG 13KT 3481 8742
73Thunderstorm Wind, Lauderdale
- When
- August 22, 2:25 PM CST
- Where
- Lauderdale County, 5 mi WNW of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.858, -87.362
An outdoor shed and several trees were downed by thunderstorm winds.
Thunderstorm Wind, Lauderdale
- When
- August 22, 2:48 PM CST to 2:49 PM CST
- Where
- Lauderdale County, 1 mi W of Rogersville to 0.82 mi W of Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.830, -87.298
A few trees and power lines were downed and a tree was downed onto a car just north of Highway 72 in Rogersville, Alabama.
Thunderstorm Wind, Lauderdale
- When
- August 22, 4:14 PM CST to 4:15 PM CST
- Where
- Lauderdale County, Rogersville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -87.280
A few trees and power lines were downed by thunderstorm winds at Lee street in Rogersville, Alabama.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 22, 20151.75 in hail · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598378, 598379, 598377.